Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 201, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2009, 8:49 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 12, 2009, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:35 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 12, 6:35 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 635 PM CDT SUN JUL 12 2009 .UPDATE...FOR 00Z TAF ISSUANCE. && .AVIATION...VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 5-7 HOURS AT BOTH TAF SITES. GIVEN THE RAINFALL AND MOIST AIR MASS IN PLACE...FOG FORMATION IS POSSIBLE...DROPPING VIS TO MVFR BY 04-05Z. TSRA IS POSSIBLE BTWN 10-14Z AS A THUNDERSTORM COMPLEX MOVES SOUTHEAST FROM AR/W TN TO N AL POTENTIALLY DROPPING VIS TO IFR. VIS/CIG SHOULD RETURN TO VFR AT BOTH TAF SITES BTWN 15-16Z BEFORE ANOTHER ROUND OF SHRA/TSRA MOVES OVER REGION BEGINNING 19-20Z DUE TO A SLOW MOVING COLD FRONT. HAVE INCLUDED SHRA ACTIVITY DURING THAT TIME FRAME GIVEN TIMING UNCERTAINTY WITH FRONTAL MOVEMENT. && .DISCUSSION.../ISSUED 240 PM CDT SUN JUL 12 2009/ AFTERNOON CONVECTION HAS DEVELOPED ACROSS THE AREA TODAY AS THE PARADE OF MCS/S AND SHORTWAVES CONTINUES. THE PARADE IS NOT OVER EITHER...AS WE AWAIT THE ARRIVAL OF A STALLED/SLOW-MOVING COLD FRONT THAT STILL HAS A LONG WAY TO GO BEFORE IT GETS HERE. SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... ALL INDICATIONS ARE THAT WE SHOULD SEE A BREAK IN THE PRECIP THIS EVENING. AS SUCH...I MAY ONLY CARRY LOW CHANCE POPS FOR MOST OF THE EVENING HOURS. HOWEVER...ALL THE MODELS ARE IN AGREEMENT IN SHOWING DEVELOPMENT OF ANOTHER STORM COMPLEX TO THE NORTH/NORTHWEST AND FILTERING THAT INTO THE AREA OVERNIGHT. GIVEN THE STRONG MODEL AGREEMENT AND HIGH POPS GIVEN BY THE MOS...WILL RAISE POPS AFTER MIDNIGHT INTO AT LEAST THE LIKELY RANGE...PERHAPS CATEGORICAL IF A FAVORED AREA CAN BE DISCERNED. VERY HEAVY RAIN WILL BE THE MAIN THREAT OVERNIGHT AS PWATS CROSS ABOVE 2 INCHES...AND PERHAPS GET OVER 2.25 INCHES...WITH THE POTENTIAL FOR MULTIPLE BANDS OF RAIN. CANNOT RULE OUT STRONG/MARGINALLY SEVERE WIND GUSTS EITHER...BUT THIS IS A SECONDARY THREAT. CURRENT INDICATIONS ARE THAT SOME LINGERING PCPN IS EXPECTED ON MONDAY MORNING...WITH PERHAPS A BREAK DURING THE MID-MORNING...THEN REDEVELOPMENT IN THE AFTERNOON. THE AFTERNOON REDEVELOPMENT HOLDS THE GREATEST POTENTIAL FOR SEVERE ACTIVITY...ESPECIALLY IF THERE ARE ANY BREAKS IN THE CLOUDS DURING THE MORNING HOURS TO ALLOW TEMPS TO GET INTO THE UPPER 80S/AROUND 90 AS WE ARE FORECASTING. CAPE VALUES OF 4-6 KJ/KG ARE BEING FORECASTED BY THE MODELS...AND AS SPC NOTED IN THEIR DAY 2 SVR DISCUSSION...SOME OF THE AFTERNOON REDEVELOPMENT COULD CONTAIN DAMAGING WINDS. POPS TOMORROW ARE A LITTLE MISLEADING SINCE THE BETTER RAIN CHANCE IS EARLY IN THE MORNING...BUT SCTD ACTIVITY SHOULD PERSIST OFF AND ON THROUGH MUCH OF THE DAY. THE SFC FRONT SHOULD BE PUSHED DOWN TOWARD THE AREA BY THE CONVECTION ON MONDAY...BUT WHERE IT WILL BE MONDAY NIGHT IS STILL QUITE UNCERTAIN. FOR NOW...WILL HOLD ON TO A CHANCE POP ALL NIGHT THOUGH ULTIMATELY THINGS MIGHT END UP DRY. SOME PATCHY FOG IS POSSIBLE...IF NOT LIKELY...AFTER MIDNIGHT MONDAY NIGHT...AND SO IT WILL BE INCLUDED IN THE FORECAST. EXTENDED (TUESDAY THROUGH NEXT WEEKEND)... THE SFC FRONT QUICKLY EITHER RETREATS OR WASHES OUT ON TUESDAY. THE END RESULT IS THE SAME...AS SOUTHWESTERLY WINDS IN THE LOW-LEVELS BEGIN TO PUMP A HOT AND HUMID AIRMASS INTO THE AREA. THIS WILL CONTINUE THROUGH WEDNESDAY. WE WILL BE VERY CLOSE TO HEAT ADVISORY CRITERIA...ESPECIALLY WEST OF I-65...BOTH DAYS. ALTHOUGH A ROGUE SHRA/TSRA CANNOT BE RULED OUT TUESDAY OR WEDNESDAY...WILL LEAVE BOTH DAYS DRY AT THIS TIME. SHOULD SEE PATCHY FOG AGAIN TUESDAY NIGHT IN THE SOUPY AIRMASS. AFTER A BRIEF PERIOD OF UPPER RIDGING NOSING INTO THE AREA...THE TROUGH PATTERN RESUMES STARTING WEDNESDAY NIGHT WITH THE MODELS DROPPING A FRONT TOWARD THE AREA AND POTENTIAL MCS DEVELOPMENT EVEN FURTHER SOUTH/EAST OF THAT. WILL ADD POPS TO WEDNESDAY NIGHT... HIGHEST IN TN...WITH JUST A SLIGHT CHANCE SOUTH OF THE TENNESSEE VALLEY DIVIDE. WILL KEEP DECENT RAIN CHANCES AROUND AS THE NEXT SFC FRONT JUST SLOWLY MOVES THROUGH THE AREA THURSDAY THROUGH FRIDAY...AND PERHAPS EVEN FRIDAY NIGHT. STILL SOME TIMING UNCERTAINTIES THERE. EVENTUALLY THOUGH...THE DEVELOPING TROUGH PATTERN WILL GET THE FRONT THROUGH... LEAVING WHAT CURRENTLY LOOKS LIKE A REALLY NICE WEEKEND...WITH TEMPERATURES BELOW NORMAL AND DRY CONDITIONS. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DISCUSSION...JE/23 AVIATION...SL.77
Hazardous weather outlook, Jul 12, 7:18 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 718 PM CDT SUN JUL 12 2009 ALZ001>010-016-TNZ076-096-097-130630- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 718 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN MIDDLE TENNESSEE AND NORTHEASTERN ALABAMA THIS EVENING. MOST OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS TO 40 MPH. A COOL FRONT WILL MOVE CLOSER TO THE AREA TONIGHT...AS AN UPPER LEVEL SYSTEM PUSHES IN FROM THE NORTHWEST. THESE FEATURES SHOULD CAUSE RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE TONIGHT. THE PRIMARY THREAT WITH THESE STORMS WILL BE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED INSTANCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO MONDAY AS A WEAK FRONT MOVES ACROSS THE AREA. THE PRIMARY THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING. HOWEVER...STRONG OR DAMAGING WINDS WILL ALSO BE A THREAT IN ANY STRONGER THUNDERSTORMS. SHOWERS AND THUNDERSTORMS THEN RETURN TO THE AREA WEDNESDAY NIGHT THROUGH FRIDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE EARLY MONDAY MORNING AND AGAIN MONDAY AFTERNOON. KDW/SL
In the hours before
Local storm report, Jul 12, 3:42 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ANDERSON 34.91N 87.27W
07/12/2009 LAUDERDALE AL EMERGENCY MNGR
TREE FELL OVER A ROAD IN ANDERSON. TIME ESTIMATED.
0312 PM TSTM WND DMG 7 SW DECATUR 34.51N 87.08W
07/12/2009 MORGAN AL EMERGENCY MNGR
TWO TREES WERE DOWNED BETWEEN NEEL AND MUD TAVERN
SOUTHWEST OF DECATUR.
&&
JESpecial weather statement, Jul 12, 3:44 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 344 PM CDT SUN JUL 12 2009 TNZ076-096-097-122145- FRANKLIN-LINCOLN-MOORE- 344 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE COUNTIES UNTIL 445 PM CDT... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORMANDY TO PLEVNA...MOVING EAST AT 25 MPH. AHEAD OF THE MAIN LINE...ISOLATED THUNDERSTORMS MAY CONTINUE TO DEVELOP. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAK GROVE...LEXIE CROSSROADS. TIMS FORD LAKE...HUNTLAND. MAXWELL...BELVIDERE. WOODS RESERVOIR...WINCHESTER. DECHERD. ALTO. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
Local storm report, Jul 12, 4:20 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 SSE DECATUR 34.59N 86.98W
07/12/2009 MORGAN AL EMERGENCY MNGR
A TREE...WEAKENED BY A LIGHTNING STRIKE...WAS DOWNED ONTO
A HOME...BLOWING OUT EIGHT WINDOWS.
&&
JESpecial weather statement, Jul 12, 4:31 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 431 PM CDT SUN JUL 12 2009 ALZ009-122200- JACKSON- 431 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 500 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM FROM LIM ROCK TO SCOTTSBORO...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HOLLYWOOD. DUTTON. MARTINTOWN. FACKLER. PISGAH...ROSALIE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Local storm report, Jul 12, 4:58 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ANDERSON 34.91N 87.27W
07/12/2009 LAUDERDALE AL EMERGENCY MNGR
TREE FELL OVER A ROAD IN ANDERSON. TIME ESTIMATED.
0312 PM TSTM WND DMG 7 SW DECATUR 34.51N 87.08W
07/12/2009 MORGAN AL EMERGENCY MNGR
TWO TREES WERE DOWNED BETWEEN NEEL AND MUD TAVERN
SOUTHWEST OF DECATUR.
0335 PM TSTM WND DMG 1 SSE DECATUR 34.59N 86.98W
07/12/2009 MORGAN AL EMERGENCY MNGR
A TREE...WEAKENED BY A LIGHTNING STRIKE...WAS DOWNED ONTO
A HOME...BLOWING OUT EIGHT WINDOWS.
&&
CCROWESpecial weather statement, Jul 12, 5:19 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 519 PM CDT SUN JUL 12 2009 ALZ009-122245- JACKSON- 519 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 545 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIGDON...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGDON. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:05 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 40 min |
| Jul 12, 11:26 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 3 hr |
| Jul 12, 11:34 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 26 min |
| Jul 13, 12:10 AM CDT | Flash Flood Warning | HUN | Madison, Morgan | 3 hr |
| Jul 13, 12:45 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 30 min |
| Jul 13, 12:46 AM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 106 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.